Ohio, 2003Flash Flood in Ohio, August 27, 2003
August 27, 2003 · NWS PBZ · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 27, 12:08 PM EST, 2 hours 2 minutes earlier.
Area forecast discussion, Aug 27, 12:08 PM EST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE PITTSBURGH PA
108 PM EDT WED AUG 27 2003
UPDATING TO REMOVE SEVERE THUNDERSTORM WATCH WHICH WAS CANCELED.
FCSTID = 66
PIT 82 60 81 65 / 40 10 20 20
HLG 82 60 81 65 / 40 10 20 20
MGW 83 62 82 65 / 50 30 20 20
ZZV 84 62 82 66 / 50 20 10 20
PHD 82 60 81 65 / 40 10 20 20
FKL 79 58 79 63 / 40 10 20 20
DUJ 79 58 79 63 / 40 10 20 20
LBE 82 60 81 65 / 40 10 20 20
BTP 79 58 79 63 / 40 10 20 20
IDI 79 58 79 63 / 40 10 20 20
ODM 81 62 80 61 / 50 30 20 20
.PBZ...
MD...FLOOD WATCH UNTIL 400 PM EDT THIS AFTERNOON FOR ZONE MDZ001.
OH...FLOOD WATCH UNTIL 400 PM EDT THIS AFTERNOON FOR ZONES
OHZ039>041...OHZ048>050...OHZ057>059...OHZ068>069.
PA...FLOOD WATCH UNTIL 400 PM EDT THIS AFTERNOON FOR ZONES
PAZ020>021...PAZ029>032.
WV...FLOOD WATCH UNTIL 400 PM EDT THIS AFTERNOON FOR ZONES
WVZ001>004...WVZ012...WVZ021>023...WVZ041.
CAT
Hazardous weather outlook, Aug 27, 10:35 AM EST, 3 hours 35 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-272130-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1135 AM EDT WED AUG 27 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA...EAST
CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND.
.DAY ONE...TODAY
THERE IS A RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON. THE PRIMARY
THREAT IS FOR LARGE HAIL AND DAMAGING WIND. THE MAIN CONCERN WILL BE
SOUTH AND EAST OF THE METROPOLITAN PITTSBURGH AREA. THERE IS ALSO A
RISK OF FLOODING...ESPECIALLY IN EASTERN OHIO...NORTHERN WEST
VIRGINIA...AND WESTERN PENNSYLVANIA FROM AROUND THE BUTLER
PENNSYLVANIA AREA AND SOUTH.
.DAYS TWO THROUGH SEVEN...
ANOTHER COLD FRONT WILL MOVE THROUGH THE AREA ON FRIDAY WHICH MAY
RESULT IN STRONG THUNDERSTORMS.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Special weather statement, Aug 27, 10:32 AM EST, 3 hours 38 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-271900-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1132 AM EDT WED AUG 27 2003
THERE IS A RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON. THE PRIMARY
THREAT IS FOR LARGE HAIL AND DAMAGING WIND. THE MAIN THREAT IS SOUTH
AND EAST OF THE PITTSBURGH METROPOLITAN AREA.
THERE IS ALSO A RISK OF FLOODING...ESPECIALLY IN EASTERN OHIO...
NORTHERN WEST VIRGINIA...AND WESTERN PENNSYLVANIA FROM AROUND BUTLER
SOUTH.
SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED. LISTEN TO NOAA WEATHER
RADIO FOR UPDATES.
Local storm report, Aug 27, 11:27 AM EST, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1121 AM EDT WED AUG 27 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0740 AM WARNOCK OH ROUTE 9 FLOODED
08/27/03 BELMONT
0705 AM MOUNDSVILLE WV TREES DOWN
08/27/03 MARSHALL
0955 AM FOLLANSBEE WV NON-TSTM WND DMG
08/27/03 BROOKE
0955 AM MCMURRAY PA FLOOD
08/27/03 WASHINGTON WATER OVER SUGAR CREEK
ROAD.
0945 AM HICKORY PA 0.88 INCH HAIL
08/27/03 WASHINGTON
0945 AM 2 SE SMITHFIELD OH TSTM WND DMG
08/27/03 JEFFERSON
0930 AM INDIANA PA 1.00 INCH HAIL
08/27/03 INDIANA
0925 AM 3 E KITTANNING PA TSTM WND DMG
08/27/03 ARMSTRONG
0915 AM HOPWOOD PA FLOOD
08/27/03 FAYETTE
0900 AM 10 S BENWOOD WV FLASH FLOOD
08/27/03 MARSHALL
0855 AM 8 W LATROBE PA TSTM WND DMG
08/27/03 WESTMORELAND
0847 AM PITTSBURGH PA 1.00 INCH HAIL
08/27/03 ALLEGHENY
0845 AM MALVERN OH TSTM WND DMG
08/27/03 CARROLL
0820 AM 10 S BENWOOD WV TSTM WND DMG
08/27/03 MARSHALL
0817 AM CANONSBURG PA TSTM WND DMG
08/27/03 WASHINGTON
0810 AM CECIL-BISHOP PA TSTM WND DMG
08/27/03 WASHINGTON TREES DOWN
0800 AM 10 W CAMERON WV FLASH FLOOD
08/27/03 MARSHALL
0800 AM 10 E ALEPPO PA FLASH FLOOD
08/27/03 GREENE
0750 AM 3 SW GREENSBORO PA TSTM WND DMG
08/27/03 GREENE
1040 AM 3 E GRANTSVILLE MD 1.00 INCH HAIL
08/27/03 GARRETTSpecial weather statement, Aug 27, 11:43 AM EST, 2 hours 27 minutes before
PAZ014>016-020>023-029>032-271745-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1243 PM EDT WED AUG 27 2003
SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR THE FOLLOWING
COUNTIES...
IN PENNSYLVANIA...
ALLEGHENY ARMSTRONG BEAVER BUTLER
CLARION FAYETTE GREENE INDIANA
JEFFERSON WASHINGTON WESTMORELAND
Special weather statement, Aug 27, 1:17 PM EST, 53 minutes before
OHZ039-040-048>050-057>059-068-069-PAZ029-031-032-WVZ002>004-012-
021>023-041-272300-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
217 PM EDT WED AUG 27 2003
SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 700 PM EDT WEDNESDAY
EVENING
FOR THE FOLLOWING COUNTIES...
IN PENNSYLVANIA...
FAYETTE GREENE WASHINGTON
IN WEST VIRGINIA...
BROOKE MARION MARSHALL MONONGALIA
OHIO PRESTON TUCKER WETZEL
IN OHIO...
BELMONT CARROLL COSHOCTON GUERNSEY
HARRISON JEFFERSON MONROE MUSKINGUM
NOBLE TUSCARAWAS
Local storm report, Aug 27, 1:42 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
242 PM EDT WED AUG 27 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0235 PM CARROLLTON OH 2.75 INCH HAIL
08/27/03 CARROLL REPORTED BY SKYWARN
SPOTTERSLocal storm report, Aug 27, 2:05 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
305 PM EDT WED AUG 27 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0235 PM CARROLLTON OH 2.75 INCH HAIL
08/27/03 CARROLL REPORTED BY SKYWARN
SPOTTERS
0355 PM COSHOCTON OH FLASH FLOODS
08/27/03 COSHOCTON STREETS IN DOWNTOWN
COSHOCTON FLOODED.REPORTED
BY SKYWARN SPOTTERSFlash Flood, Coshocton
- When
- August 27, 2:10 PM EST to 8:00 PM EST
- Where
- Coshocton County, 2 mi S of Warsaw
- Property damage
- $50,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.302, -81.920 (the zone’s center; the record gives no point)
School buses stranded by flash flood at intersection of County Road 41 and Township Road 78. Another person stranded in car, surrounded by high water, on Township Road 48. Bridge washed out on State Route 60. Doppler radar estimated that on Simmons Run, more than 3 inches of rain fell from 2 to 3 pm EDT with a total of 6.2 inches, from 1 pm to 4 pm EDT. On Flint Run, more than 3.5 inches of rain fell from 2 to 3 pm EDT, with a total of 6.9 inches from 1 pm to 4 pm EDT. Flooding of State Route 60, Township Road 55, and County Road 41 continued through 9 PM EDT.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Guam, August 27, 20031 death · 1 event
- Flood and Hail in Ohio, August 27, 2003$242,000 · 50 kt wind · 19 events
- Flooding and Hail in Ohio, August 27, 2003$90,000 · 56 kt wind · 21 events
- Hail and Damaging Winds in Virginia, August 27, 2003$91,000 · 61 kt wind · 15 events
- Damaging Winds and Lightning Strike in Indiana, August 27, 2003$75,000 · 50 kt wind · 8 events
- Damaging Wind and Lightning Strike in Alabama, August 27, 2003$80,000 · 50 kt wind · 2 events
- Flood in Ohio, August 27, 2003$75,000 · 1 event
- Lightning Strike in Florida, August 27, 2003$75,000 · 1 event
- Damaging Wind in South Dakota, August 27, 2003$75,000 · 78 kt wind · 1 event
- Flash Flooding and Hail in Tennessee, August 27, 2003$50,000 · 50 kt wind · 8 events
- Damaging Winds in Iowa, August 27, 2003$61,000 · 61 kt wind · 2 events
- Flash Flooding and Hail in Mississippi, August 27, 2003$32,000 · 53 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368765.